To Name :
To Email :
From Name :
From Email :
Comments :


Cutoff points for treatment

Vol. 9, No. 6 / June 2010

In “Children with tic disorders: How to match treatment with symptoms” (Current Psychiatry, March 2010), the authors describe Sammy, who developed symptoms of Tourette syndrome. However, we should not forget that children with allergies often experience itching or irritation of the eyelids, nostrils, and throat that causes them to blink, sniff, touch their nose, or clear their throat. The presence of sneezing, runny, or congested nose may help distinguish allergies, but there is an interesting overlap.

I was intrigued by the authors’ suggestion to tell parents “you typically do not treat children with antipsychotics for more than one year continuously.” I thought the decision to continue or discontinue depended on an individualized risk and benefit approach. Are the authors referring to Tourette syndrome specifically or all indications including psychosis and/or mania?

Ian T. Webber, MD
Community Psychiatry Associates
San Francisco, CA

The authors respond

Children with allergies may receive a diagnosis of a tic disorder, but it has been our experience that the tic disorder initially is mislabeled as an allergy. We recommend asking about premonitory urge or sensation, whether the symptom can be temporarily suppressed, and whether there is a sense of relief after the action. Noting a seasonal pattern also may help make the correct diagnosis.

We recommend not planning antipsychotic treatment for longer than 1 year because the risks of metabolic side effects may outweigh benefit for a tic disorder with a waxing and waning course. The decision to continue medication is based on the individual’s risk-benefit ratio. Our article focused on treatment of tic disorders; psychosis and mania are extremely rare in children. If a child presents with out-of-control behavior, we recommend a behavior plan and parental guidance over antipsychotics if possible. Short-term antipsychotic use may be indicated, although most are off-label in the pediatric population. Tapering the medication periodically to determine whether it is still necessary can help limit side effects, such as diabetes.

Jeste et al1 note that with each year of antipsychotic use, 5% of patients will show signs of tardive dyskinesia. In a retrospective study of 60 adolescents treated with risperidone, typical antipsychotics, or no antipsychotic, the risperidone-treated group gained significantly more body mass than those receiving a conventional antipsychotic over 6 months.2 Degrauw et al3 reported that weight gain is not always excessive in pediatric patients treated with antipsychotics for >1 year.

Elena Harris, MD, PhD
Assistant professor
Division of child and adolescent psychiatry

Steve W. Wu, MD
Assistant professor
Division of child neurology
Cincinnati Children’s Hospital Medical Center
Cincinnati, OH


1. Jeste DV, Caligiuri MP. Tardive dyskinesia. Schizophr Bull. 1993;19:303-315.

2. Kelly DL, Conley RR, Love RC, et al. Weight gain in adolescents treated with risperidone and conventional antipsychotics over six months. J Child Adolesc Psychopharmacol. 1998;8(3):151-159.

3. Degrauw RS, Li JZ, Gilbert DL. Body mass index changes and chronic neuroleptic drug treatment for Tourette syndrome. Pediatr Neurol. 2009;41:183-186.

Did you miss this content?
Psychosis and catatonia after dancing with a dangerous partner